Journal Browser Advanced Search Help
Journal Browser Advanced search HELP
Korean J Occup Environ Med. 2006 Sep;18(3):255-262. Korean. Case Report. https://doi.org/10.35371/kjoem.2006.18.3.255
Kim YJ , Kim Y , Jeong KS , Sim CS , Choy N , Kim J , Eum JB , Nakajima Y , Endo Y , Yoo CI .
Department of Occupational and Environmental Medicine, Ulsan University Hospital, University of Ulsan College of Medicine, Ulsan, Korea. ciyoo62@hanmail.net
Department of Neurology, Ulsan University Hospital, University of Ulsan College of Medicine, Ulsan, Korea.
Department of Internal medicine, Ulsan University Hospital, University of Ulsan College of Medicine, Ulsan, Korea.
Research Center for Occupational Poisoning, Tokyo Rosai Hospital, Japan.
Abstract

BACKGROUND: Although organotin compounds are widely used as PVC stabilizers, catalysts and biocides, their effects on humans are not well known. However, their acute intoxication is known to cause neurotoxicity in the central nervous system, renal toxicity, and hepatotoxicity. As there has been no previously published case of organotin intoxication in Korea, we report here the first Korean case of acute exposure to organotin. CASE REPORT: A 43-year-old male with disorientation and behavioral change was admitted to a hospital. He had been working as a tank cleaner for several different companies in the previous 8 years and a week before admission, he had cleaned a tank containing dimethyltin (DMT) for 4 days. A day after finishing the job, he suffered decreased memory, behavioral change and progressive mental deterioration when he arrived at the emergency room. The result of spinal tapping was negative but on the 4th day of admission he deteriorated into a state of coma along with metabolic acidosis and severe hypokalemia. High levels of DMT and trimethyltin (TMT) were detected in a highly sensitive urine analysis. After conservative treatment and chelation therapy, the patient showed some clinical improvement but the neurological defects persisted. CONCLUSION: The patient appeared to have been intoxicated from the acute exposure to a high level of organotin while cleaning the tank.

Copyright © 2019. Korean Association of Medical Journal Editors.